Ce6 “Night Vision” Eye Drops May Damage Vision — Interview with UCSF Ophthalmologist and Retinal Disease Expert Dr. Jacque Duncan

In order to better understand the potential health and safety concerns with the recently reported experiment with Ce6 “night vision” eye drops, I reached out to an expert in the field, Dr. Jacque Duncan of the University of California at San Francisco. Dr. Jacque Duncan is an ophthalmologist at UCSF Medical Center who specializes in treating retina degenerations such as retinitis pigmentosa. I sent her a link to the original report as well as my article on this subject prior to the interview.

Dr. Duncan informed me that the formulation being used in the Ce6 “night vision” eye drops might be dangerous to the retina and based on research with rabbits, it could damage the eye with a single use. She advises h+ Magazine readers not to try this experiment. 

According to Dr. Duncan, the levels of Ce6 applied to the eye with the eye drops is roughly 60x the toxic level observed in rabbits and in that experiment uncovered eyes given Ce6 had central retinal vein occlusion and varying degrees of retinal hemorrhage. Additionally, some damage occurred even when the rabbits’ eyes were sutured closed and protected from light. Further research is required to determine whether these eye drops in fact do cause similar damage in humans, however, there is good reason currently to think that they might. The risk to your eyesight from this substance is significant and should not be ignored. 

 

h+: Jacque can you tell me a bit about your background, scientific training, and expertise? 

Jacque Duncan: I am a Professor of Clinical Ophthalmology at UCSF. I completed my undergraduate training in Biology at Stanford University, then completed medical school, internship and ophthalmology residency at UCSF. I completed a medical retina fellowship specializing in inherited retinal degenerations at Scheie Eye Institute at the University of Pennsylvania before returning to UCSF to join the faculty. I have been the director of the electrophysiology unit at UCSF and participate in translational clinical research to better understand vision loss in patients with retinal problems.

 

h+: Chlorin e6 is used in Photodynamic Therapy (PDT) for cancer including some ocular cancers. But it isn’t generally administered in the manner employed in this experiment. Can you comment on the effects of this substance and the potential for eye damage in using it? What about the specific eye drop formulation including insulin and DMSO?

0330.fig3-15.11.TIFJD: The paper cites work published in 2007 in which the team, led by Dr. Ilyas Washington, demonstrated that mice treated with chlorophyll derivatives show increased electrical retinal responses to red and blue light. However, the investigators in this experiment used 3 doses of 50ul of a 200mg/10 ml solution (i.e. 200ug/10ul, which is 1mg/50ul, so 3 mg per eye) to deliver chlorin e6 to the eyes through the conjunctiva. The formulation they used was  not sterilized, and it was dissolved in DMSO and insulin.  The levels they reportedly used are over the toxicity limit reported below in other studies when chlorin e6 was injected into the vitreous in rabbit eyes, as described in a paper “Toxicity of the photosensitizer NPe6 following intravitreal injection” by El-Dessouky et al.  I would be concerned about damage to the retinal blood vessels or retinal cells based on that study.

 

h+: The El-Dessouky paper reports toxicity in rabbits at 50 micrograms, but in this experiment 3 mg or 60x that amount was used as you state.

Which raises the question, what should people do to protect their eyes after exposing them to these Ce6 eyedrops, assuming they have already done so?

JD: I think there is no evidence that use of chlorin e6 eye drops is safe at the doses described and I would strongly urge people not to administer this medication to the eyes. To my knowledge this has not been tested for either safety or efficacy, so the potential risks of using this medication are entirely unknown and may be significant based on preclinical studies in rabbits.

 

El-Dessouky, E.S., A.A. Moshfeghi, G.A. Peyman, S. Yoneya, K. Mori, A.A. Kazi, and D.M. Moshfeghi (2001). Toxicity of the photosensitizer NPe6 following intravitreal injection Ophthalmic surgery and lasers 32(4): 316-21.